The effect of the Reynolds number on lateral migration of nonneutrally-buoyant spherical particles in Poiseuille flow

Shih-Chun Hsiao, M. S. Ingber

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The lateral migration of nonneutrally-buoyant spherical particles in Poiseuille flow is investigated numerically using the boundary element method. In particular, the steady, Navier-Stokes equations are solved using a classical domain integration method treating the nonlinear terms as pseudo-body forces. The numerical results for the lateral migration velocity are compared with experimental data [Jeffrey and Pearson (1963)]. The numerical results indicate that the lateral migration velocity does not scale linearly with the Reynolds number. The methodology is extended to include non-Newtonian power-law fluids. The migration velocity is significantly affected for particles suspended in this class of fluids and can actually change direction for large values of the power-law index.

Original languageEnglish
Pages (from-to)51-58
Number of pages8
JournalComputers, Materials and Continua
Volume1
Issue number1
Publication statusPublished - 2004 Mar 1

All Science Journal Classification (ASJC) codes

  • Biomaterials
  • Modelling and Simulation
  • Mechanics of Materials
  • Computer Science Applications
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'The effect of the Reynolds number on lateral migration of nonneutrally-buoyant spherical particles in Poiseuille flow'. Together they form a unique fingerprint.

  • Cite this